Skip to Content

Support MinnPost

Mama took a quinolone and her what popped off?

Mama took a quinolone and her what popped off?

Remember the lyric you sang as a kid while you decapitated yet another dandelion? "Mama had a baby and her HEAD popped off!"

Well, mama took a quinolone and her Achilles tendon popped off.

This summer the Food and Drug Administration (FDA) began requiring that manufacturers of a group of widely used antibiotics called fluoroquinolones include a boxed warning cautioning patients that use of the antibiotic could cause one of their tendons to get sore or even snap.

Ouch, that hurts — literally, but also because fluoroquinolones (ciprofloxacin, levofloxacin, generally any antibiotic ending in "oxacin") are a class of antibiotics that we've come to rely on. In use since the late 1980s, they've proven to be very powerful antibiotics, particularly against the kind of bacteria that cause bladder and bowel-related infections, and they've become a common therapy for pneumonia. We also use them in droplet form for eye and ear infections, but those haven't been associated with any tendon problems.

This risk of tendon problems with fluoroquinolones isn't new. In October 1996, the FDA revised the class labeling for fluoroquinolones to include a warning for possible tendonitis or rupture after more than 200 cases were reported over a 10-year period. It remains a very rare side effect, with estimates ranging from 0.14 to 0.4 percent. So you can take off your fear-mongering hat and replace it with your American hat, or your Republican hat, or your anarchist hat, or the hat of your choosing.

Old problem, new warning
If the problem is an old one, then why the new, heightened warnings? The FDA isn't so clear about that. Its press release to health-care professionals states that "recent evaluation of the medical literature and the post-marketing adverse event reports submitted to the Adverse Events Reporting System (AERS) confirmed that serious reports of tendinitis and tendon rupture with the fluoroquinolones continue to be reported in similar or increased numbers."

This creates a bit of confusion, as the descriptives "similar" and "increased" appear to be somewhat at odds with each other. If the risk is well established and unchanged, then why the black-box warning? And if the number of reports of this peculiar side effect has increased, is it simply because we're prescribing the antibiotic more frequently?

Dr. Dan Anderson, an infectious disease specialist in Minneapolis, believes that's the case, citing an increasing reliance on this class of antibiotics. Anderson was otherwise unalarmed by the FDA's quinolone alert.

"This is not new information — we've known about this for some time," Anderson told me. "What's really changed? The FDA has changed. They're getting roasted for being overactive, or underactive, for being poorly managed, and they're scrambling to respond to that."

Anderson noted that at the Centers for Disease Control and Prevention (CDC), the problem is partly funding and partly leadership. On an increasing basis, the agency's direction is coming from the top down, rather than from the science up. "And good people are leaving, people who've been there 20 or 30 years," Anderson told me. He suspects it's the same at the FDA.

"As far as I can tell, this black box warning isn't motivated by or predicated on pure science. There are other motivations in there, particularly to protect themselves from scrutiny."

What do bacteria and the Achilles tendon have in common?
If it's unclear exactly why the FDA decided to re-sound the alarm on a previously established, rare side effect of a common antibiotic, it's also unclear how an antibiotic that kills bacteria by interfering with their DNA replication could make a tendon so sore that it would rupture. Researchers can make it happen in the lab, but they can't say anything conclusive about the exact mechanism of injury.

People tend to think of tendons, ligaments, and bones as wooden two-by-fours, inanimate structures that simply bear weight and disperse loads. But they are fully alive and under constant revision, and anything that interferes with that, including decreased blood flow, or decreased cell division, stops the remodeling process and makes the tendon more susceptible to injury. Somehow, the fluorquinolones interfere with that. It may be that bacteria and collagen-producing cells in the human body have more in common than we realize.

What to make of the latest FDA alert?
Here's how Dr. Anderson, the infection specialist, sees it: "Black box or no black box — you can quibble with that — this is another reason not to take an antibiotic unless you really need it."

And if you really do need a quinolone antibiotic, keep in mind that although tornados and fluoroquinolone-related tendon injury are both very rare, they have their risk factors that can warn us. For twisters, a wall cloud should put you on alert. For fluoroquinolones, those who seem to be at the highest risk are older patients (over 60), those with weak kidneys, those taking steroid medication, and those living with transplanted organs.

Although any tendon can be affected, 90 percent of the time the injury involves the Achilles tendon, which attaches the calf muscle to the heel. Some injuries occurred within hours of starting the antibiotic and some occurred months after stopping it, but more than half came in the first week. Most people experience soreness before the snap, so if you were to begin feeling this, stop taking the quinolone and walk softly over to your cell phone and call your doctor.

Don't tippy-toe, though. That could make it worse. Shuffle.

Get MinnPost's top stories in your inbox

Related Tags: